Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 89, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2007, 12:34 AM CDT for Pipestone County, Rock County, Minnesota; Minnehaha County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 12:34 AM CDT (05:34 UTC)
- Expired
- May 23, 2007, 1:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Pipestone County, MN, Rock County, MN, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 33 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 12:40 AM CDT | TSTM WND DMG | Garretson, SD | TREE BRANCHES UP TO 3 INCHES IN DIAMETER DOWNED DUE TO STRONG WIND GUSTS AS THUNDERSTORM MOVED THROUGH |
| May 23, 12:45 AM CDT | TSTM WND DMG | 4 Ssw Jasper, MN | SMALL TREE BRANCHES DOWN 1 INCH AND LESS IN DIAMETER. YOUNG TREES WERE REPORTED TO HAVE BENT OVER TO GROUND AS THUNDERSTORM MOVED THROUGH. PERSON REPORTING CONSIDERED SEEKING SHELTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 230535 SVRFSD MNC117-133-SDC099-230600- /O.NEW.KFSD.SV.W.0089.070523T0534Z-070523T0600Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1234 AM CDT WED MAY 23 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHWESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA NORTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 100 AM CDT * AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR GARRETSON...OR ABOUT 16 MILES NORTHEAST OF SIOUX FALLS...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JASPER AROUND 1245 AM CDT... HARDWICK AROUND 1250 AM CDT... TROSKY AROUND 1255 AM CDT... THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4376 9660 4363 9649 4378 9612 4398 9627 $$ SCHUMACHER
2 follow-up statements
000 WWUS53 KFSD 230547 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1246 AM CDT WED MAY 23 2007 SDC099-230556- /O.CAN.KFSD.SV.W.0089.000000T0000Z-070523T0600Z/ MINNEHAHA SD- 1246 AM CDT WED MAY 23 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MINNEHAHA COUNTY IS CANCELLED... THE STORM HAS EXITED THE COUNTY AND MOVED INTO SOUTHWEST MINNESOTA. LAT...LON 4384 9645 4372 9646 4378 9612 4398 9627 $$ MNC117-133-230600- /O.CON.KFSD.SV.W.0089.000000T0000Z-070523T0600Z/ PIPESTONE MN-ROCK MN- 1246 AM CDT WED MAY 23 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHERN ROCK AND SOUTHWESTERN PIPESTONE COUNTIES... AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JASPER...OR ABOUT 10 MILES SOUTH OF PIPESTONE...MOVING NORTHEAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... IHLEN AROUND 1250 AM CDT... HATFIELD AROUND 100 AM CDT... THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4384 9645 4372 9646 4378 9612 4398 9627 $$ SCHUMACHER
000 WWUS53 KFSD 230557 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1257 AM CDT WED MAY 23 2007 MNC117-133-230607- /O.EXP.KFSD.SV.W.0089.000000T0000Z-070523T0600Z/ PIPESTONE MN-ROCK MN- 1257 AM CDT WED MAY 23 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCK AND SOUTHWESTERN PIPESTONE COUNTIES EXPIRES AT 100 AM CDT... THE STORM IS NO LONGER SEVERE. HOWEVER...WINDS TO 50 MPH CAN BE EXPECTED WITH THESE STORMS AS THEY CONTINUE TO MOVE NORTHEAST THORUGH PIPESTONE COUNTY. LAT...LON 4384 9645 4372 9646 4378 9612 4398 9627 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:20 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 22, 9:20 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT WED MAY 22 2007 .DISCUSSION... HAS BEEN FAIRLY QUIET THROUGH MUCH OF THE EVENING OVER THE AREA...BUT CONVECTION WHICH DEVELOPED ALONG COLD FRONT THROUGH CENTRAL NEBRASKA IS NOW BEGINNING TO PUSH INTO OUR SOUTHWESTERN ZONES...AIDED BY A SHORTWAVE TRACKING OUT OF WESTERN NEBRASKA. WHILE THE SEVERE THREAT IS WANING...STILL COULD SEE AN ISOLATED SEVERE STORM WITH CAPES STILL AROUND 1000 J/KG AND LI/S OF -5 OVER THE WESTERN PORTIONS OF THE CWA...THOUGH STABILITY WILL BE INCREASING THROUGH THE NEXT COUPLE OF HOURS. MORE LIKELY ISSUE WILL BE HEAVY RAINFALL WITH ACTIVITY TRAINING OUT OF NEBRASKA INTO THE JAMES RIVER VALLEY. SOME LOCALES CURRENTLY REPORTING RAINFALL RATES OF 3 TO 4 INCHES AN HOUR...SO FLASH FLOODING WILL BECOME AN ISSUE. COLD FRONT HAS BEEN MOVING SLIGHTLY FASTER THAN WE HAD FORECASTED...SO HAD TO MAKE SOME MINOR ADJUSTMENTS TO SHORT TERM GRIDS WITH REGARD TO TEMPERATURE/DEW POINTS/WINDS/AND POPS FOR THE OVERNIGHT. UPDATES ALREADY SENT OUT. /JM && .AVIATION... VFR CONDITIONS WILL BE PREVALENT THROUGHOUT THE AREA TONIGHT INTO WEDNESDAY. THE ONLY EXCEPTION WILL BE NEAR TSRA...WHICH ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE 04Z-12Z TIMEFRAME AS LINE OF TSRA IN CNTRL NEBRASKA MOVES NORTH-NORTHEAST INTO THE CWA. LOCALLY IFR VSBYS AND MVFR CIGS LIKELY WITHIN THIS LINE OF TSRA...EXPECTED TO MAINLY AFFECT KHON 04Z-06Z...AND KFSD 07Z-10Z. && .PREV DISCUSSION... TOTALLY AGREE WITH SPC PRODUCTS INCLUDING SWOMCD ABOUT DVLPG CONVECTIVE POTENTIAL IN ERN HLF SD REST OF THE AFTN INTO THE EVE. N/S TROF/CDFNT HUNG UP IN CNTRL SD ATTM...WITH GOOD CONVERGENCE AND INSTABILITY DVLPG IN WRN CWA. DESPITE FAIRLY WEAK SHEAR... INSTABILITY GOOD FOR HAILERS. BIQ QUESTION IS HOW FAR EAST CONVECTION GETS BEFORE IT RUNS OUT OF GAS AND DYNAMICS...AND WILL KEEP MAIN TSTMS AND QPF WEST OF I29...EVEN THOUGH IT WILL PUSH EAST SOME WITH FNT. ALSO WIND SHIFT SHOULD MOVE EWD OVR CWA SLOWER THAN PREV FCST. OTRW MINS IN THE BALLPARK. ON WED FNT GETS THROUGH BUT THEN GETS HUNG UP E/SE OF FCST AREA LATER ON. MDTLY STG SHRTWV APPCHG FROM THE SW SEEMS TO BE THE CULPRIT AND THIS WILL PRBLY KEEP SHWR/TSTM THREAT IN WED ESPLY ERN PART OF FCST AREA. SHRTWV THEN MOVE UP INTO FCST AREA WED NGT AND MAY SOCK NWRN IA WITH SOME PRETTY GOOD RAIN/TSTMS. BIG QSTN IS HOW FAR TO THE W/NW TO GO WITH THIS AND HAVE ALLOWED FOR A STEADILY DCRG THREAT NWWD FROM NWRN IA TO NEAR JAMES VLY FOR LATE WED INTO THU MRNG...UNTIL WE CAN GET MORE FINE TUNED. THIS SHRTWV BY THE WAY THO IT WASNT THERE TO ANY CLOSE EXTENT ON PAST RUNS...IS HANDLD ABOUT THE SAME BY ALL THE MODELS I HAVE LOOKED AT...ALL THE WAT FROM THE GFS/NAM PACKAGES TO THE LOWLY NGM AND NOGAPS...PLUS OUR FRIENDS FROM CANADA AND ECMWF LAND. IT MAY TURN OUT TO GET JUST NWRN IA BUT THE WAY MODEL SOLNS HAVE BEEN BACKING UP LATELY WE HAVE TO ALLOW FOR PCPN TO BACK UP AS WELL WITH THIS SYS. THIS SYS SEEMS TO MOVE OUT PRETTY WELL DURG THU. WE ARE THEN FACED WITH THE NEXT SYS FRI INTO SAT. THIS ONE WILL PRBLY BRING BEST PCPN THREAT TO THE N AND W OF AREA INITIALLY BUT BY FRI NGT INTO ERY SAT DECENT THREAT MOVES ACRS OUT FCST AREA FROM THE NW. WE WILL ALLOW THIS ONE OUT BY SAT NGT AND SUN. THEN IT LOOKS LIKE ANOTHER ONE FOR MON OR TUE. FOR NOW HAVE KEPT MON...THE HOLIDAY...DRY AS WE HAVE CARRIED IT. AM BETTING THE GFS IS GUNG GO ON TIMING AS IT IS SOMETIMES BUT WE WILL HAVE TO CONT TO CHECK IT OUT. MODEL VARIATIONS FROM RUN TO RUN AND AMONG THEMSELVES WILL NO DOUBT CONTINUE. GFS FOR EXAMPLE DOESNT HAVE THE RIDGING TO THE EXTENT OF THE ECMWF. TRUST THE ECMWF A LITTLE MORE AND THIS IS ONE REASON WE ARE GOING FOR A DECENT WARMUP BY MON AND TUE AFTER OSCILLATING FROM MILD TO MDTLY COOL FROM NOW TILL THEN. WIND ADVY NOW LONGER NEEDED FOR ERY THIS EVE AS WINDS HAVE SLIPPED BLO ADVY LEVELS SO AM KILLING THIS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM/WILLIAMS
Hazardous weather outlook, May 22, 11:44 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT TUE MAY 22 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT TUE MAY 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS SHOULD DEVELOP WEST OF INTERSTATE 29 LATE THIS AFTERNOON AND EVENING...AND THEN MOVE EAST TONIGHT. ISOLATED STORMS COULD BE SEVERE WITH HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 60 MPH. OTHERWISE...THE THUNDERSTORMS MAY PRODUCE ONE TO TWO INCHES OF RAINFALL...MAINLY ALONG THE JAMES AND BIG SIOUX RIVER BASINS. FLOODING... THE JAMES RIVER IN SOUTH DAKOTA WILL CONTINUE TO EXPERIENCE FLOODING DUE TO HEAVY RAINFALL EARLY THIS MONTH. MODERATE TO MAJOR FLOODING ALONG THE JAMES RIVER WILL CONTINUE FOR AN EXTENDED PERIOD OF TIME...WITH MANY LOCATIONS FROM MITCHELL TO YANKTON NOT FALLING BELOW FLOOD STAGE UNTIL EARLY JUNE. THE RIVER STAGES WILL BE WATCHED CLOSELY THE NEXT FEW DAYS DUE TO THE HEAVY RAINFALL EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF INTERSTATE 29 WEDNESDAY EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, May 22, 10:00 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 8 S ARMOUR 43.20N 98.34W
05/22/2007 CHARLES MIX SD TRAINED SPOTTER
STANDING WATER IN THE DRIVEWAY AND A LEAK IN THE HOUSE
REPORTED ALONG WITH HEAVY RAIN AND PEA-SIZED HAIL.
&&
JLAFLINLocal storm report, May 22, 10:07 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD RAVINIA 43.14N 98.43W
05/22/2007 CHARLES MIX SD LAW ENFORCEMENT
A LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281
BETWEEN RAVINIA AND ARMOUR.
&&
JLAFLINLocal storm report, May 22, 10:08 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD ARMOUR 43.32N 98.34W
05/22/2007 DOUGLAS SD LAW ENFORCEMENT
A LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281
BETWEEN RAVINIA AND ARMOUR.
&&
JLAFLINLocal storm report, May 22, 10:42 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM FLASH FLOOD MITCHELL 43.73N 98.03W
05/22/2007 DAVISON SD PUBLIC
STANDING WATER IN THE STREETS IN MITCHELL.
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:30 PM CDT | Flash Flood Warning | FSD | Charles Mix, Douglas | 3 hr |
| May 22, 9:57 PM CDT | Flash Flood Warning | FSD | Davison | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2007Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.